Colorado, 2024

High Wind in Colorado, January 18, 2024

January 18, 2024 · NWS GLD · 1 event in 1 county or zone

In the late morning of the 18th, a low pressure system swept through East Central Colorado. This system caused gusts up to 59 MPH and blowing snow that reduced visibility.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late morning of the 18th, a low pressure system swept through East Central Colorado. This system caused gusts up to 59 MPH and blowing snow that reduced visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 18, 10:09 AM MST, 11 minutes earlier. Its key messages:

  • A cold front is expected to move through the Tri-State area midday today. The front will bring colder temperatures and stronger winds to the area with gusts up to 45 to 55 mph.
  • A Wind Chill Advisory remains in effect for Red Willow, Decatur and Norton counties for Thursday night/Friday morning. Sheridan, Graham, and Gove counties have been added to the advisory as wind chills could drop to -20F.
  • A Wind Chill Advisory has also been issued for Friday night in the eastern CWA. Wind chills are expected to drop to near -20F Friday Night/Saturday morning.
Area forecast discussion, Jan 18, 10:09 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1009 AM MST Thu Jan 18 2024

.KEY MESSAGES...

- A cold front is expected to move through the Tri-State area
  midday today. The front will bring colder temperatures and
  stronger winds to the area with gusts up to 45 to 55 mph.

- A Wind Chill Advisory remains in effect for Red Willow,
  Decatur and Norton counties for Thursday night/Friday morning.
  Sheridan, Graham, and Gove counties have been added to the
  advisory as wind chills could drop to -20F.

- A Wind Chill Advisory has also been issued for Friday night in
  the eastern CWA. Wind chills are expected to drop to near -20F
  Friday Night/Saturday morning.

&&

.UPDATE...
Issued at 1007 AM MST Thu Jan 18 2024

Have updated the going forecast to increase winds into the 45 to
55 mph range for a couple hours behind the cold front. Obs
north of the CWA are ranging over 50 mph with some blowing snow
concerns. Effects should only last a couple hours and do expect
winds to drop off, but will monitor for any high wind product
concerns.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 309 AM MST Thu Jan 18 2024

The short term begins with upper level northwesterly flow and a
ridge slowly building in from the southwest. Also, a shortwave
pulling an arctic blast is nearing the CWA from the northwest. This
will bring a cold front through the area in the midday today and a
jet streak over the CWA by the afternoon, which will help increase
surface winds.

Due to the slightly westerly winds and clouds moving in, freezing
fog will likely not form this morning.

Temperatures will likely be warmest late this morning, ahead of the
cold front. Low 30s in the northeastern CWA with low 40s in the
southwest being forecast. As can be inferred from the gradient of
temperatures, the arctic air will most heavily impact the
northeastern CWA, although all locations will feel cooler
temperatures over the next two days. Majority of the arctic air will
remain to the northeast of the CWA.

Behind the cold front today, northerly winds will really pick up and
gusts around 35-40 kts are expected throughout most of the CWA. The
timing for the strongest winds will be 18Z in the northwestern CWA,
spreading across the area throughout the afternoon, and finally
exiting to the south around 0Z Friday. Soundings are showing around
40 kts at the top of the mixed layer, so gusts will likely not be
higher than 40 kts. There is a chance (~15%) an isolated gust or two
up to 45 kts may occur, but these are not expected to be widespread.
The northerly winds will work to force a lot of colder air into the
area and could cause difficulties when traveling in high profile
vehicles. There is a small (<5%) chance blowing snow could reduce
visibilities, but due to the age and recent temperatures, blowing
snow looks very unlikely.

Cooler temperatures will return with this system as northerly winds
will cause fairly strong CAA in the CWA. Between the CAA during the
day, clearing skies at night, and existing snowpack, temperatures
overnight will plummet to near 0F tonight. Locations in the east
will see below 0F temperatures, where the sky will be the mostly
clear. Locales in the western CWA will remain slightly above 0F due
to a few lingering clouds. Near sunrise, when temperatures will be
the coldest, northwesterly winds in the eastern CWA will be around
10-15 kts, leading to wind chills around -15F to -20F. In the west,
a weak low level high pressure system will lead to lighter winds.
This will lead to wind chills around the -10F to -15F mark.
Confidence is low western locales will wind chills will drop below
-15F. This is why there is a Wind Chill Advisory in the east and not
the west.

Friday will see the ridge move closer to the area, keeping
northwesterly flow over the CWA. This will continue to keep the
colder air in the region, but will eventually push out to the east
Saturday. High temperatures Friday will be in the mid teens to mid
20s. Friday night, temperatures will have a sharp gradient across
the CWA. The arctic air over the east will drop temperatures to as
low as -5F. In the west, a persistent cloud deck and the start of
some southerly flow will work to keep temperatures in the mid to
upper positive single digits. In the morning, winds in the east will
be around 10 kts, leading to wind chills down to around -20F, Hence,
a Wind Chill Advisory has been issued for Friday night, too.

Saturday, the ridge will be moving over the CWA. Temperatures in the
morning will be very cold, especially in the east, but western
locations will begin a warming trend! Highs on Saturday will be
upper teens to low 30s with overnight temperatures cooling into the
lower teens for most of the area. The warmer lower temperatures will
once again be due to the sublimating snow, leading to increased dew
points, and persistent cloud cover.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 300 AM MST Thu Jan 18 2024

Synoptic Overview: Long range guidance indicates a somewhat
complex, quasi-progressive synoptic pattern over the western
CONUS in this period.. characterized by broad upper level
troughing (or persistent cyclonic flow aloft) and serial
progressive shortwaves, therein.

Persisting troughing over the Intermountain West/Rockies.. and
SW-SSW flow aloft on adjacent portions of the High Plains will
foster an extended period of southerly low-level flow late this
weekend and early next week. Expect a general warming/moderating
trend, though.. temperatures are apt to be a function of
multiple variables, including (but not limited to):

[1] Cloud Cover. Bouts of extensive mid-upper level cloud
cover.. associated (in particular) with progressive shortwaves
embedded within the broad upper trough over the western CONUS..
appear likely throughout the long term period, possibly
accompanied by low stratus and/or fog, at times.. as a low-level
southerly return flow /warm advection/ regime becomes
established over the High Plains, amidst/atop a lingering
snowpack.

[2] Snow Cover. Lingering snow cover (where present) will no
doubt impact temperatures to some degree.. by reflecting a
significant fraction of incoming solar radiation during the day
and radiating what little solar radiation was absorbed back into
space, at night.

While some potential for precipitation cannot be ruled out,
long range guidance continues to suggest that precipitation will
likely be relegated south and east of the Tri-State area.. over
portions of the Southern Plains and Central-Southern
Mississippi River Valley.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 943 AM MST Thu Jan 18 2024

For KGLD, VFR conditions as a cold front sweeps through the
area. Looking for mainly a wind issue as directional shift to
the north-northwest occurs. Winds 15-25kts, with gusts to 40kts
possible through 00z Friday. By 14z Friday, northwest around
10kts. LLWS 18z-22z 340@50kts.

For KMCK, mainly VFR conditions through the forecast period. A
few hours of MVFR ceilings from 21z-23z are possible. A cold
front will impact the terminal as well with a shift to north-
northwesterly flow. Winds 15-25kts, with gusts to 40kts
possible through 00z Friday. By 03z, diminishing to around
10-15kts. LLWS 19z-21z 310@45kts and again 03z-06z Friday
340@45kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Advisory from 6 PM this evening to noon CST Friday
     for KSZ003-004-015-016-029.
     Wind Chill Advisory from midnight Friday night to noon CST
     Saturday for KSZ003-004-016.
CO...None.
NE...Wind Chill Advisory from 6 PM this evening to noon CST Friday
     for NEZ081.
     Wind Chill Advisory from midnight Friday night to noon CST
     Saturday for NEZ081.

&&

UPDATE...JN
SHORT TERM...CA
LONG TERM...BV
AVIATION...JN
Hazardous weather outlook, Jan 18, 8:52 AM MST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
852 AM MST Thu Jan 18 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
852 AM MST Thu Jan 18 2024 /952 AM CST Thu Jan 18 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Breezy northerly winds today with gusts up to 45 MPH will follow a
cold front starting in the midday and lasting until the evening. An
isolated gust or two near 50 MPH cannot be ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

A Wind Chill Advisory has been issued for Thursday night for the
eastern portion of the area. Wind chills are expected to approach 20
below zero.

A second Wind Chill Advisory has been issued for Friday night in the
eastern and northeastern portions of the Tri-State area. Wind chills
are expected to drop near 20 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 18, 9:53 AM MST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
953 AM MST Thu Jan 18 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton,
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley,
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman,
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
953 AM MST Thu Jan 18 2024 /1053 AM CST Thu Jan 18 2024/

Strong northerly winds with gusts up to 45 to 55 mph will occur
with a cold frontal passage through the region into the afternoon
hours. Reports of blowing snow and low visibility are occurring
that will impact travel. These winds will move north to south
over the next several hours. Please use caution if out traveling
on east to west orientated roadways, especially with high profile
vehicles. Also visibility may be reduced to a mile or less at
times.
Local storm report, Jan 18, 10:15 AM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1015 AM MST Thu Jan 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     Non-Tstm Wnd Gst 1 NW Wray               40.10N 102.24W
01/18/2024  M51 MPH          Yuma               CO   AWOS

&&

JN
Local storm report, Jan 18, 10:19 AM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
1019 AM MST Thu Jan 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     Non-Tstm Wnd Gst 5 NE Vernon             39.98N 102.20W
01/18/2024  M50 MPH          Yuma               CO   Mesonet

&&

JN
Local storm report, Jan 18, 10:20 AM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1020 AM MST Thu Jan 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     Non-Tstm Wnd Gst 1 ENE Haigler           40.02N 101.92W
01/18/2024  M55 MPH          Dundy              NE   Mesonet

&&

JN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yuma County

When
January 18, 10:20 AM MST
Where
Yuma County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

A Mesonet site 6 miles to the northeast of Vernon reported a gust of 59 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152993.